Texas, 2014

Hail and Damaging Wind in Texas, August 21, 2014

August 21, 2014 · NWS MAF · 2 events in 1 county or zone

Abundant moisture was across the area and instability was good. These conditions resulted in severe hail and winds in the Permian Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Abundant moisture was across the area and instability was good. These conditions resulted in severe hail and winds in the Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 21, 5:28 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 21, 5:28 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
628 PM CDT Thu Aug 21 2014

.AVIATION...
00Z TAF issuance...
Main aviation concern for the next 24 hours will be ongoing
convection near terminals this evening. Currently have scattered
SHRA/TSRA across the region with strong southerly winds in place.
Activity only affecting PEQ, INK and FST at the moment and think the
other terminals are okay for now, based on current radar trends.
Otherwise, will continue to monitor and amend when needed.
Thunderstorms chances will continue overnight and Friday but will
hold off on any mention in the TAF beyond this evening. VFR
conditions will prevail through Friday however this evenings
thunderstorms may produce heavy rainfall that will briefly reduce
vsbys. Winds will remain gusty at some sites for the next couple of
hours then increase once again Friday afternoon at MAF and FST.

&&

.PREV DISCUSSION... /ISSUED 223 PM CDT Thu Aug 21 2014/

DISCUSSION...

Currently, there is an upper low over the southern boarder of
California and northern Mexico with an upper ridge over the Gulf
coast states.  This is resulting in southwest flow the Texas
panhandle and eastern New Mexico which is bringing in mid-level
subtropical moisture.  The increase in moisture along with an
increase in omega values across the Big Bend region, southeast New
Mexico, and the Guadalupe Mountains is contributing to showers and
thunderstorms across this area this afternoon.  Thunderstorms will
also be possible today across most of the Permian Basin and the
Davis Mountains with CAPE values around or above 2,000 J/kg.  Bulk
shear values will be low across the whole area so not expecting
widespread severe development.  Upper level winds are still fairly
weak so storms will not likely have much movement which may result
in locally heavy rain and flash flooding.  The PWAT value on the 12z
MAF sounding was 1.45 which would support heavy rain.  High
temperatures today will be near normal and similar to yesterday.

After today, the upper low over California will move eastward as an
upper trough moves over the Pacific Northwest.  The upper ridge over
the southern states will begin to build which will keep the area on
the western edge of the ridge.  This will allow for moisture to keep
streaming into western portions of the CWA and for shortwaves to
move over the region.  This will result in a chance for convection
across the higher terrain and mostly western portions of the CWA
through the forecast period.  High temperatures and the eastern
extent of the precipitation will depend on the strength and
placement of the upper ridge.  During the early to middle part of
next week, an upper trough will move over the Central/Northern
Plains which which will cause the upper ridge to shift eastward and
weaken over the CWA.  The GFS and ECMWF are differing greatly on the
timing and placement of this upper trough.  Temperatures will not
change too much through the forecast period and should remain near
normal despite the presence of a surface trough across eastern New
Mexico and West Texas.  The GFS indicates a cold front moving into
the area next Thursday as a result of the upper trough passing to
the north so will continue to monitor this.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

27

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Aug 21, 2:57 AM CST, 16 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
357 AM CDT THU AUG 21 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-220900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
357 AM CDT THU AUG 21 2014 /257 AM MDT THU AUG 21 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST NEW MEXICO AND
MOST OF WEST TEXAS TODAY AND TONIGHT...MAINLY FROM SOUTHEAST NEW MEXICO
SOUTH TO THE DAVIS AND APACHE MOUNTAINS.  ANY STORMS THAT DO DEVELOP
WILL BE ACCOMPANIED BY FREQUENT LIGHTNING.  STRONGER STORMS MAY RESULT
IN GUSTY WINDS TO 55 MPH AND HEAVY RAINFALL LEADING TO LOCALIZED
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 21, 3:14 PM CST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
414 PM CDT THU AUG 21 2014

TXZ075-081-082-212145-
PECOS-TERRELL-BIG BEND AREA-
414 PM CDT THU AUG 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL BREWSTER...SOUTH CENTRAL PECOS AND SOUTHWESTERN TERRELL
COUNTIES UNTIL 445 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 18 MILES SOUTHWEST OF TERRELL
COUNTY AIRPORT AT 412 PM CDT...MOVING NORTH AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 2978 10249 2977 10251 3007 10265 3016 10217
      2979 10209 2980 10214 2983 10218 2984 10219
      2984 10223 2987 10231 2986 10232 2986 10234
      2984 10236 2976 10238 2976 10241
TIME...MOT...LOC 2112Z 162DEG 17KT 2983 10235
Special weather statement, Aug 21, 3:47 PM CST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
447 PM CDT THU AUG 21 2014

TXZ075-081-082-212215-
PECOS-TERRELL-BIG BEND AREA-
447 PM CDT THU AUG 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL BREWSTER...SOUTH CENTRAL PECOS AND WESTERN TERRELL
COUNTIES UNTIL 515 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF SANDERSON AT 447
PM CDT...MOVING NORTHWEST AT 15 MPH. THESE THUNDERSTORMS WILL BE
AFFECTING US 90 WITH HEAVY RAINFALL...LIKELY CREATING POOR
VISIBILITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3020 10269 3031 10246 3028 10219 2993 10209
      2985 10260
TIME...MOT...LOC 2147Z 157DEG 15KT 3003 10240
Special weather statement, Aug 21, 5:24 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
624 PM CDT THU AUG 21 2014

TXZ058-067-068-075-220000-
CRANE-PECOS-WARD-REEVES COUNTY AND UPPER TRANS PECOS-
624 PM CDT THU AUG 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL REEVES...NORTH CENTRAL PECOS...SOUTHEASTERN WARD AND
WEST CENTRAL CRANE COUNTIES UNTIL 700 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES EAST OF COYANOSA AT 624 PM
CDT...MOVING NORTH AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3144 10313 3144 10274 3113 10283 3111 10304
TIME...MOT...LOC 2324Z 174DEG 15KT 3121 10294

The radar

The Midland/Odessa radar (KMAF), 23 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Ector

When
August 21, 7:16 PM CST to 7:21 PM CST
Where
Ector County, 2 mi SW of Odessa
Measured
1 in hail
Reported by
Public
Coordinates
31.829, -102.394

Thunderstorm Wind, Ector

When
August 21, 7:26 PM CST to 7:27 PM CST
Where
Ector County, 3 mi W of Odessa
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.850, -102.421

A thunderstorm moved across Ector County and produced a 60 mph wind gust near Odessa. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537899, 537904.